Indiana, 2011

Ice Storm and Winter Weather in Indiana, February 1, 2011

February 1, 2011 · NWS ILN · 8 events in 8 counties and zones

An ice storm hit the Ohio Valley, beginning late in the evening of January 31st. Low pressure traced from Texas to the lower Great Lakes region, and strengthened as it crossed the Ohio Valley.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An ice storm hit the Ohio Valley, beginning late in the evening of January 31st. Low pressure traced from Texas to the lower Great Lakes region, and strengthened as it crossed the Ohio Valley. The precipitation over northern portions of the region began as a snow and sleet mix and changed over to freezing rain, while along and immediately south of the I-70 corridor was all freezing rain. An estimated quarter million power outages were blamed on the storm which brought upwards of a half inch to inch of ice, along with several inches of sleet accumulation to central and west central Ohio and the Whitewater Valley of Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 31, 9:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 31, 9:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
937 PM EST MON JAN 31 2011

.SYNOPSIS...
LOW PRESSURE OVER CENTRAL TEXAS WILL DEEPEN AS IT TRACKS INTO THE
LOWER OHIO VALLEY TUESDAY EVENING...AND INTO THE LOWER GREAT LAKES
BY WEDNESDAY MORNING. AS THIS SYSTEM PUSHES EAST WEDNESDAY AND
THURSDAY...A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE
CENTRAL UNITED STATES THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONTINUE TO WATCH TWO AREAS OF PRECIPITATION...ONE AREA ACROSS
CENTRAL AND EASTERN KENTUCKY...AND A MORE WIDESPREAD AREA OF
PRECIPITATION SPREADING INTO WEST CENTRAL OHIO. BOTH AREAS ARE
ASSOCIATED WITH LOW LEVEL CONVERGENCE AHEAD OF TWO SEPARATE 8H
JETS. NUMERICAL MODELS SHOW FAVORABLE ISENTROPIC LIFT FOCUSED
INTO ILN/S FA BY 06Z...SUGGESTING THAT THE PRECIP AREAS WL FILL
IN. LATEST RADAR TRENDS BACKS THIS UP.

FOR OVERNIGHT...HAVE ADJUSTED SNOW DOWN A LTL IN THE FAR NW AND
BUMPED UP ICE ACCUMULATIONS A LTL.

THERMAL PROFILES SUGGEST PRECIP WILL BE SNOW AND SLEET ACROSS THE
FAR NORTH...CHANGING TO FREEZING RAIN. FREEZING RAIN MIXED WITH SLEET
ACROSS THE I-70 CORRIDOR CHANGING TO FREEZING RAIN...AND MAINLY
FREEZING RAIN FURTHER SOUTH. HAVE CONTD PREVIOUS HEADLINES WITH 2
TO 4 INCHES OF SNOW AND ICE NW OVERNIGHT AND THEN A BAND OF A
QUARTER INCH OF ICE THRU THE I-70 CORRIDOR AND ONE TO TWO TENTHS
OF ICE ACROSS THE SOUTH.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
BEST LIFT WILL BE PUSHING EAST OF THE REGION EARLY TUESDAY MORNING
BRINGING A RELATIVE LULL IN PRECIP THROUGH THE LATE MORNING AND
EARLY AFTERNOON. WITH ONGOING WEAK WARM AIR ADVECTION THROUGH THIS
TIME AND SEVERAL RIPPLES IN UPPER FLOW...LIGHT PRECIP WILL BE
POSSIBLE AT ANY TIME TUESDAY. LITTLE CHANGE IN LOW LEVEL THERMAL
PROFILE WILL MEAN PRECIP TYPES REMAIN RELATIVELY STABLE THROUGH
THE DAY. THIS WOULD BE MOSTLY SNOW NORTH...FZRA AROUND THE I-70
CORRIDOR AND RAIN SOUTH OF A CINCINNATI-LANCASTER LINE.

MODELS ARE STILL SUFFERING QUITE A BIT OF VARIABILITY NOT ONLY
AMONG EACH OTHER BUT EVEN AMONG DIFFERENT RUNS WITHIN EACH MODEL.
THIS THROWS QUITE A BIT OF UNCERTAINTY REGARDING THE MAIN SYSTEM
WHICH WILL MOVE INTO THE REGION TUESDAY NIGHT...EVEN THOUGH THIS
IS ONLY 24 HOURS OUT. THE NAM CONTINUES TO BE A SOUTHEAST
OUTLIER...TAKING THE SFC LOW UP THE I-71 CORRIDOR...WHILE ECMWF IS
ABOUT 100 NM FURTHER TO THE NORTHWEST. WITH SUCH A SMALL
TRANSITION AREA BETWEEN PRECIP TYPES...THIS HAS MAJOR IMPLICATIONS
ON THE FORECAST FOR TUES NIGHT. THE NAM SEEMS TO HAVE SUFFERED
FROM SOME INITIALIZATION ERRORS...SO THIS FORECAST WAS TRENDED
CLOSER TO GFS AND THE 15Z SREF...WHICH ARE IN GOOD AGREEMENT WITH
EACH OTHER AND NOT QUITE AS WARM AS THE ECMWF.

GOING WITH THIS MODEL BLEND BRINGS THE SFC LOW JUST SOUTH OF
INDIANAPOLIS BY 09Z WEDS...AND TO NEAR MARION BY 12Z
WEDS...PASSING VERY CLOSE TO DAYTON DURING THIS TIME. EXPECT A
SWATH OF SIGNIFICANT ICE ACCUMULATIONS JUST TO THE NORTH OF THE
LOW TRACK...WHICH AT THIS TIME WOULD BE NEAR A
RICHMOND...PIQUA...MARYSVILLE LINE...WHERE ICE ACCUMS OF A HALF
INCH OR MORE ARE POSSIBLE. WOULD NOT BE SURPRISED TO SEE SOME
AREAS SEEING UP TO AN INCH OF ICE IN THIS CORRIDOR. FURTHER
SOUTH...DESPITE THE FACT THAT THIS AREA LIES SOUTH OF THE EXPECTED
LOW TRACK...WARM AIR ADVECTION WILL NOT OCCUR UNTIL LATE WEDS
NIGHT. THIS COULD MEAN FREEZING RAIN OCCURRING FOR A PERIOD JUST
SOUTH OF THE LOW TRACK...FROM SOUTHERN PARTS OF THE MIAMI VALLEY
INTO THE COLUMBUS METRO. EXPECT WARM AIR ADVECTION TO OVERTAKE
THIS REGION AS BEST LIFT COMES THROUGH...BRINGING A SOLID
TRANSITION TO RAIN...BUT THERE COULD STILL BE ENOUGH ICING WHICH
COMBINED WITH ICE FROM TONIGHT COULD BRING ACCUMS NEAR OR SLIGHTLY
EXCEEDING A QUARTER INCH ACROSS THIS AREA. FOR THIS REASON THE
WINTER STORM WARNING WAS BROUGHT INTO THE COLUMBUS METRO INTO
AREAS JUST NORTH AND WEST OF CINCINNATI.

FURTHER NORTH...A MESS OF SNOW...FREEZING RAIN AND SLEET WILL
IMPACT THE NORTHERN THIRD OF THE CWA OVERNIGHT TUES...WITH
CONDITIONS TRANSITIONING TO MORE SNOW AS YOU GET TOWARD THE
NORTHERN BORDER. SNOW AMOUNTS ACROSS THIS AREA ARE HIGHLY
DEPENDENT ON THE LOW TRACK...AS THERE WILL LIKELY BE A VERY SHARP
CUTOFF BETWEEN AREAS WHERE SLEET KEEPS SNOW ACCUMS BELOW 4
INCHES...AND AREAS THAT SEE OVER A FOOT OF SNOW. THIS TRANSITION
ZONE LOOKS TO BE VERY CLOSE TO THE NORTHERN CWA BORDER. PLAYED THE
MIDDLE GROUND ACROSS THIS AREA WITH UP TO 8 INCHES TOTAL
ACCUM...BUT THESE COULD EASILY BE LOWER OR MUCH HIGHER DEPENDING
ON WHERE THE LOW TRACKS EXACTLY.

STRONG CAA WILL SWING THROUGH WEDS MORNING AS SFC LOW PUSHES INTO
NORTHEAST OHIO. THIS WILL CAUSE ALL PRECIP TO CHANGE TO
SNOW...THOUGH BEST LIFT WILL BE WELL EAST OF THE REGION BY THIS
TIME. MAIN HAZARD THIS PERIOD WILL BE THE NORTHWEST WINDS WHICH
COULD GUST IN EXCESS OF 35 KTS AT TIMES. THIS WILL CAUSE SEVERE
STRESS TO ANYWHERE THAT SEES SIGNIFICANT ICE ACCUMS WITH FALLING
LIMBS AND POWER LINES LEADING TO WIDESPREAD POWER OUTAGES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED PERIOD BEGINS WITH THE BACK EDGE OF THE MAJOR WINTER STORM
EXITING THE FA. IT APPEARS THAT THE PCPN SHOULD BE OVER BY 12Z
THU...BUT SOME LINGERING CLOUDS ESPECIALLY ACROSS THE E WILL BE
AFFECTING THE AREA.

HIGH PRESSURE THEN CONTROLS THE REGION INTO SUNDAY. THE HIGH SHUNTS
A COUPLE OF WEAK SYSTEMS OFF TO THE NW AND SE OF THE FA. THE GFS AND
ECMWF HAVE SOME DIFFERENCES THRU THE TIME PERIOD WITH THE
FEATURES...BUT IN GENERAL THEY KEEP THE FA BETWEEN SYSTEMS.

FINALLY BY MONDAY...BOTH MODELS BRING AN ORGANIZE CHANCE OF PCPN
INTO THE FA. HOWEVER THERE ARE BIG DIFFERENCES. THE ECMWF BRINGS A
CLOSED SFC LOW UP THE OH VALLEY...WHILE THE GFS IS SWINGING A CDFNT
ACROSS THE REGION FROM A LOW THAT IS TRAVELING E THRU CANADA. RAN A
COMPROMISE BETWEEN THE TWO...WHICH TRANSLATES INTO SOME SNOW IN THE
NW AND RAIN IN THE SE.

AS FOR TEMPS DURING THE PERIOD. WITH HIGH PRESSURE BUILDING INTO THE
REGION...WE SHOULD EXPERIENCE SUNSHINE. TRYING TO COUNTER BALANCE
THIS WITH ANY SNOW AND ICE THAT FELL COMPLICATES THE HIGH
TEMPERATURE FORECAST. GUIDANCE IS SHOWING SIGNIFICANTLY WARMER HIGHS
ACROSS THE FA...ESPECIALLY THE SOUTH THU AND FRI. PLAYED A BLEND OF
THE PREV FCST AND THE NEW GUIDANCE AS FEEL THAT THE TEMPS WILL BE
HELD DOWN SOMEWHAT BY WHATEVER PCPN FELL. WENT MUCH COOLER FOR
LOW...ESPECIALLY THU NGT ACROSS THE NW.

CONTINUED THE WARM UP INTO THE WEEKEND...BUT STAYED ON THE LOW SIDE
OF GUIDANCE.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
INITIAL PART OF THE TWO PART STORM SYSTEM TO AFFECT THE TAF SITES
TONIGHT INTO TUESDAY MORNING. AXIS OF 8H CONVERGENCE AND FAVORABLE
ISENTROPIC LIFT WAS RESULTING IN WINTRY PRECIPITATION ACRS
PORTIONS OF ILLINOIS AND INDIANA...APPROACHING WEST CENTRAL OHIO.
EXPECT THIS PRECIP TO FILL IN FURTHER SOUTH AND OVERSPREAD THE TAF
SITES THROUGH THE LATE EVENING. PRECIP MAY INITIALLY BE MIXED WITH
SLEET AND SNOW BUT THEN TRANSITION OVER TO ALL FREEZING RAIN AS
WARM AIR ALOFT CONTINUES TO EXPAND. EXPECT CIGS TO DROP INTO IFR
CATEGORY WITH FREEZING RAIN INTO TUE MORNING. AS THIS INITIAL WAVE
SHIFTS EAST THERE WL LIKELY BE A LULL IN PRECIP ACTIVITY ON TUE...
WITH AN INCREASE IN COVERAGE AS LATE IN THE AFTN AS THE MAIN SFC
WAVE LIFTS INTO THE MID MS VLY. UNDER CONTD WAA...HAVE ALL RAIN
ACRS KCVG AND KLUK BUT CONT FREEZING PRECIP ACRS THE REMAINDER OF
THE TAF SITES. DURG THE AFTN INTO TUE EVENING...EXPECT NE SFC WINDS
TO INCREASE TO ABOUT 15KTS GUSTS UP TO 25KTS. THE FREEZING RAIN
IS EXPECTED TO CHANGE TO RAIN AT KILN DURG THE EARLY EVENING AND
AT KCMH/KLCK AND KDAY OVERNIGHT TUESDAY.

.OUTLOOK...SIGNIFICANT WINTER WEATHER WILL CONTINUE THROUGH
WEDNESDAY. A MIX OF RAIN...SNOW...SLEET...AND FREEZING RAIN IS
POSSIBLE. IFR CEILINGS AND VISIBILITIES ALSO EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR OHZ026-034-
     035-042>046-051>056-060>062-070.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR OHZ063>065-
     071>074-077>080.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR OHZ081-082-
     088.
KY...WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR KYZ089>097.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR KYZ098>100.
IN...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR INZ050-058-
     059-066-073-074.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR INZ075-080.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...AR
SHORT TERM...HAWBLITZEL
LONG TERM...SITES
AVIATION...AR
Hazardous weather outlook, Jan 31, 4:42 AM EST, 19 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
442 AM EST MON JAN 31 2011

INZ050-058-059-OHZ026-034-035-042>045-051>053-060-061-010945-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
442 AM EST MON JAN 31 2011

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

INZ066-073>075-080-KYZ091>093-OHZ046-054>056-062>065-070>072-077-078-
010945-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-BOONE-KENTON-CAMPBELL-
DELAWARE-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-
442 AM EST MON JAN 31 2011

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

KYZ089-090-094>100-OHZ073-074-079>082-088-010945-
CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
442 AM EST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A STRONG WINTER STORM WILL TRACK INTO THE OHIO VALLEY TONIGHT. AT
THIS TIME...MOST ICE AND SNOW ACCUMULATIONS ARE FORECAST TO FALL
TO THE NORTH OF THE REGION...WITH MOSTLY RAIN FALLING ACROSS AREAS
NEAR AND SOUTH OF THE OHIO RIVER. HOWEVER...SOME LIGHT FREEZING
RAIN IS POSSIBLE MONDAY EVENING...BEFORE TRANSITIONING TO ALL
RAIN AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RAIN WILL TRANSITION TO SNOW ON WEDNESDAY. ACCUMULATIONS SHOULD
GENERALLY BE AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

HATZOS

In the hours before

Special weather statement, Jan 31, 6:48 PM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EST MON JAN 31 2011

INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-010500-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
KENTON...CELINA...WAPAKONETA...GREENVILLE...SIDNEY...
BELLEFONTAINE...MARYSVILLE...DELAWARE...PIQUA...URBANA...
SPRINGFIELD...EATON...DAYTON
648 PM EST MON JAN 31 2011

...WINTRY MIX MOVING INTO WESTERN OHIO AND EASTERN INDIANA...

AN EXPANDING AREA OF PRECIPITATION ACROSS ILLINOIS AND INDIANA
WILL SPREAD INTO PARTS OF EASTERN INDIANA AND WESTERN OHIO THIS
EVENING...REACHING NORTHERN PORTIONS OF THE COLUMBUS METRO TOWARD
MIDNIGHT. THIS PRECIPITATION IS EXPECTED TO FALL AS A MIX OF
FREEZING RAIN AND SLEET...WITH SOME SNOW MIXING IN ACROSS NORTHERN
PORTIONS OF THE MIAMI VALLEY AND WEST CENTRAL OHIO.

PRECIPITATION COULD BE HEAVY AT TIMES...WITH RATES EXCEEDING A
TENTH OF AN INCH PER HOUR. THIS WILL RESULT IN UP TO A QUARTER
INCH OF ICE ACCUMULATION THROUGH MIDNIGHT WHERE PRECIPITATION
FALLS AS FREEZING RAIN...ESPECIALLY NEAR AND NORTH OF THE I-70
CORRIDOR IN THE MIAMI VALLEY AND EASTERN INDIANA. AREAS FURTHER
NORTH NEAR CELINA AND KENTON MAY SEE MORE SNOW AND SLEET THAN
FREEZING RAIN. IF PRECIPITATION ACROSS THIS AREA STAYS AS
SNOW...UP TO 3 INCHES OF ACCUMULATION MAY BE POSSIBLE THROUGH
MIDNIGHT...THOUGH SLEET MAY CUT BACK ON SOME OF THESE TOTALS.
Special weather statement, Jan 31, 10:19 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 PM EST MON JAN 31 2011

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-010800-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
KENTON...CELINA...WAPAKONETA...GREENVILLE...SIDNEY...
BELLEFONTAINE...MARYSVILLE...DELAWARE...PIQUA...URBANA...
SPRINGFIELD...LONDON...COLUMBUS...NEWARK...EATON...DAYTON...XENIA
1019 PM EST MON JAN 31 2011

...WINTRY MIX CONTINUES TO DEVELOP ACROSS THE REGION...

PRECIPITATION WILL EXPAND ACROSS EASTERN INDIANA AND WESTERN OHIO
THIS EVENING...REACHING PORTIONS OF THE COLUMBUS METRO TOWARD
MIDNIGHT. THIS PRECIPITATION IS EXPECTED TO FALL AS A MIX OF
FREEZING RAIN AND SLEET...WITH SOME SNOW MIXING IN ACROSS NORTHERN
PORTIONS OF THE MIAMI VALLEY AND WEST CENTRAL OHIO.

THE PRECIPITATION INTENSITY WILL INCREASE AND COULD BE HEAVY AT
TIMES. THIS WILL RESULT IN UP TO A QUARTER INCH OF ICE ACCUMULATION
THROUGH 3 AM...ESPECIALLY NEAR AND NORTH OF THE I-70 CORRIDOR IN
THE MIAMI VALLEY AND EASTERN INDIANA. AREAS FURTHER NORTH NEAR
CELINA AND KENTON MAY SEE MORE SNOW AND SLEET THAN FREEZING RAIN.
IF PRECIPITATION ACROSS THIS AREA STAYS AS SNOW...1 TO 3 INCHES OF
ACCUMULATION MAY BE POSSIBLE THROUGH 3 AM...THOUGH SLEET MAY CUT
BACK ON SOME OF THESE TOTALS.

IF YOU ARE PLANNING TRAVEL TONIGHT OR TUESDAY MORNING...YOU
SHOULD DO SO WITH EXTREME CAUTION...ESPECIALLY ON BRIDGES AND
OVERPASSES.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
010800-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...BROOKVILLE...VERSAILLES...
LAWRENCEBURG...RISING SUN...VEVAY...CARROLLTON...WARSAW...
BURLINGTON...INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...
FALMOUTH...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
WASHINGTON COURT HOUSE...CIRCLEVILLE...LANCASTER...HAMILTON...
LEBANON...WILMINGTON...CHILLICOTHE...LOGAN...CINCINNATI...
MILFORD...GEORGETOWN...HILLSBORO...WEST UNION...PIKETON...
PORTSMOUTH
1019 PM EST MON JAN 31 2011

...WINTRY MIX DEVELOPING ACROSS THE REGION ...

PRECIPITATION WILL EXPAND ACROSS THE REGION OVERNIGHT. THIS
PRECIPITATION IS EXPECTED TO FALL MAINLY AS FREEZING RAIN...MIXED
AT TIMES WITH SOME SNOW AND SLEET.

THE PRECIPITATION INTENSITY AND COVERAGE WILL INCREASE OVERNIGHT.
THIS WILL RESULT IN ONE TO TWO TENTHS OF AN INCH ICE ACCUMULATION
THROUGH 3 AM...NEAR THE I-70 CORRIDOR. AREAS FURTHER SOUTH CAN
EXPECT LESS THAN A TENTH OF AN INCH OF ICE THROUGH 3 AM.

IF TRAVELING TONIGHT OR TUESDAY MORNING...SLOW DOWN AND ALLOW EXTRA TIME
TO REACH YOUR INTENDED DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm, 2 winter weather. Local standard time, as filed.

Ice Storm, Wayne

When
February 1, 12:00 AM EST to 10:00 PM EST
Where
Wayne forecast zone
Reported by
Department of Highways
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

In the pre-dawn hours, the highway department reported a half inch of ice north of the I-70 corridor in the county, and a quarter inch of ice south of the interstate. An emergency manager in Richmond measured .18 of ice in Richmond. Later on that evening, 1.1 inches of sleet was measured in Richmond.

Ice Storm, Fayette

When
February 1, 12:00 AM EST to 10:00 PM EST
Where
Fayette forecast zone
Reported by
Law Enforcement
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

A half inch of ice was measured in Connersville.

Ice Storm, Franklin

When
February 1, 12:00 AM EST to 10:00 PM EST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

A half inch of ice was measured in Brookville by late in the evening. Earlier in the morning, a quarter inch was measured by both the cooperative observer and the EMA in Brookville.

Ice Storm, Ripley

When
February 1, 12:00 AM EST to 10:00 PM EST
Where
Ripley forecast zone
Reported by
Law Enforcement
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

A half inch of ice was measured in Versailles by late in the evening. Earlier in the morning, the emergency manager measured a quarter inch of ice in Batesville, with a tenth of an inch measured in Versailles.

Ice Storm, Dearborn

When
February 1, 12:00 AM EST to 10:00 PM EST
Where
Dearborn forecast zone
Reported by
Law Enforcement
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

A quarter inch of ice was measured three miles northwest of Lawrenceburg.

Ice Storm, Union

When
February 1, 12:00 AM EST to 10:00 PM EST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

A half inch of ice was measured later in the evening in Liberty.

Winter Weather, Ohio

When
February 1, 12:00 AM EST to 2:00 PM EST
Where
Ohio forecast zone
Reported by
Law Enforcement
Coordinates
38.950, -84.965 (the zone’s center; the record gives no point)

A glaze of ice was reported in Rising Sun.

Winter Weather, Switzerland

When
February 1, 12:00 AM EST to 2:00 PM EST
Where
Switzerland forecast zone
Reported by
Law Enforcement
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

A glaze of ice was reported in Vevay.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280893, 287510, 287512, 287513, 287514, 287515, 287516, 287517.